Search

CET and skills guides

Study and gain CET points through OT’s online CET exams, and access archived CET, CPD articles and skills guides in our education library

Find out more

Science and vision

News and features about the latest scientific developments and advances in optometry, ophthalmology and eye medicine

Find out more

Industry

News and features about the latest developments in optics with a focus on industry

Find out more

Professional support

News and features about the latest developments relating to professional support from across optics. This includes updates from optical organisations such as the AOP and the GOC

Find out more

Jobs

Explore the latest UK and global jobs in the optical sector for optometrists, dispensing opticians and more

Find out more

Vision loss the first sign of adrenal tumour in 42-year-old patient

A diabetic woman who presented to hospital with acute vision loss in her right eye was found to have an adrenal adenoma

Images of the retina

A 42-year-old woman who presented to hospital with acute vision loss in her right eye was diagnosed with a benign tumour in her adrenal gland.

Writing in BMJ Case Reports, clinicians described how the patient presented with a visual acuity of 6/36 in her right eye and 6/6 in her left eye.

Investigations revealed an exudative retinal detachment in her right eye as well as a pigment epithelial detachment.

The patient had multifocal central serous retinopathy in both eyes.

The woman, who had hypertension and diabetes, was diagnosed with Cushing syndrome and a right adrenal adenoma was also discovered.

During a treatment period that spanned several years, the patient received an adrenalectomy followed by a maintenance dose of steroids.

The patient subsequently developed central serous retinopathy again which the clinicians believe might be related to steroid use.

The authors advised “careful deliberation” in prescribing a maintenance dose of steroids following removal of the adrenal glands because of the potential link to retinopathy.

Image credit: BMJ Case Reports